Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

Effexor Questions

I have been on Effexor for about 1 year for depression and anxiety. I take 75 mg. per day, which has worked wonderfully for me. I went from living life on a rollercoaster of emotions and at sometimes not even wanting to go on, to being able to deal with life's ups and downs as a healthy, normal person.

Just in the past couple of weeks I have noticed small tinges of the old depression (nothing major), but I'm wondering if my body has gotten used to the 75 mg. dosage, and if I will require my dosage to be increased in order to continue to feel the benefits from it? In the past few days I have been reading things that people have posted on various websites and I see that many people are taking much higher dosages than me. Is this why? Because the lower dosages no longer worked?

I have also seen many postings about the horrific withdrawal when you go off of this drug, which has scared me to death. Can you please tell me what I can expect if and when I decide to stop taking this drug. My family doctor prescribed this to me last year, first in a 37.5 mg dosage, and then increased it to 75 mg so I understand that a similar procedure will be needed to wean myself off of it. If I do this gradually, will there still be terrible side affects? Please tell me what I can expect.

Additionally, I have gained about 20 pounds in the past year, and I am wondering if this is a side affect for this drug? I asked my pharmacist and he said no, but many people have posted things about gaining weight so I am just wondering.

Also, what affects will alcohol have on this drug? Is it okay to drink occasionally, or should I abstain from alcohol altogether? All that I drink is wine and usually not much at a time......maybe one or two glasses. Should I stop altogether, or is this acceptable?

Your wisdom would be GREATLY appreciated!!!
Jazz1159

3 Responses
Avatar universal
After the starter pack, my normal dose was 75mg.  When it didn't seem like it was working as well, my dr doubled my dose (normal adult dose 150mg).  I was about 125lb and 5'6 then and I tolerated it well.  I really liked being on the meds actually, but coming off of them is a different story.

My husband was totally against all the medication I was taking and he didn't really think I needed them, until now since I've been off of them for a whole 2 weeks or so.  Anyway, I did gain weight with the meds, but since I completed the tapering process, I have lost the weight.  I'm back to what I was a few months before I went on them 5 years ago.


I tried to get off of them with too many withdrawals, so I stopped where I was at the time (12.5mg).  Basically enough to sustain the withdrawals, 12.5mg isn't enough to help with depression but I couldn't stand the withdrawals, so I continued to take it.  The withdrawals for many, including myself, were horrific.  I was fortunate because I tapered so slowly that I only got the withdrawals for about a week.  That week was horrible.  Brain zaps (weird electrical feeling in the brain), tiredness/sleepiness, irritation/agitation, and dizziness were my main symptoms.  There are a few ways I coped though (if your looking to get off of it, look at my previous questions in this forum to find info).

As far as alcohol goes, I've never been a big drinker, but I did drink a few times while on this drug.  If your only drinking a couple of glasses of wine, i wouldn't worry about it.  Anti-anxiety medications (xanax, valium, ativan, buspar) mix with alcohol to intensify the effects, so if your on these, I would limit myself to 1 at the absolute most.

Did I answer everything?
Avatar universal
same here i have put on weight and is hard to get off i have calastol problem to never had them
and the think is that i still feel depressed some times and anaxity too
wat does this really for the only thing is i cant get of it i went down to 37.5 milligrams but still i cant get off i tried to buy the effer tablets to break in half but they seem to stop selling that in australia
so i have no idea how to get of this thing. i dont know if the efexor fixed me or i done it buy my self thinking that its working???
does any one know where to get 20 milligram tablets to break it down
thanks
Avatar universal
I was on 150 mg of Effexor, I took 75 mg for 2 weeks, then I took 37.5 mg for 2 weeks. Side effects where bad, I had night sweats and a couple of bad panic attacks coming off the meds, went to the doc and he gave me .5 mg of clonopin and that helped alot.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.
Smoking substitute may not provide such a healthy swap, after all.